Hostname: page-component-77c89778f8-fv566 Total loading time: 0 Render date: 2024-07-23T12:52:52.280Z Has data issue: false hasContentIssue false


Published online by Cambridge University Press:  11 June 2020



A cornerstone of modern mathematical logic is the diagonal lemma of Gödel and Carnap. It is used in, for example, the classical proofs of the theorems of Gödel, Rosser, and Tarski. From its first explication in 1934, just essentially one proof has appeared for the diagonal lemma in the literature; a proof that is so tricky and hard to relate that many authors have tried to avoid the lemma altogether. As a result, some so-called diagonal-free proofs have been given for the above-mentioned fundamental theorems of logic. In this paper, we provide new proofs for the semantic formulation of the diagonal lemma, and for a weak version of the syntactic formulation of it.

© The Association for Symbolic Logic 2020

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)



Barwise, J., Editorial notes: This month’s column . Notices of the American Mathematical Society , vol. 36 (1989), no. 4, p. 388.Google Scholar
Boolos, G. S., A new proof of the Gödel incompleteness theorem . Notices of the American Mathematical Society , vol. 36 (1989), no. 4, pp. 388390. Reprinted in G. Boolos, Logic, Logic, and Logic , Harvard University Press, Cambridge, MA, 1998, pp. 383–388.Google Scholar
Boolos, G. S., A letter from George Boolos . Notices of the American Mathematical Society , vol. 36 (1989), no. 6, p. 676.Google Scholar
Boolos, G. S., Burgess, J. P. and Jeffrey, R. C., Computability and Logic , fifth ed., Cambridge University Press, Cambridge, 2007.CrossRefGoogle Scholar
Buss, S., First-order proof theory of arithmetic , Handbook of Proof Theory (S. Buss, editor), Elsevier Science, Amsterdam, 1998, pp. 79147.CrossRefGoogle Scholar
Caicedo, X., La paradoja de berry o la indefinibilidad de la definibilidad y las limitaciones de los formalismos . Lecturas Matemáticas , vol. 14 (1993), no. 1, pp. 3748 (in Spanish). A 2004 revision (with some additional notes) is available at Google Scholar
Carnap, R., Logische Syntax der Sprache , Springer, New York, 1934. Translated into English by A. Smeaton (Countess von Zeppelin) as The Logical Syntax of Language, Kegan Paul, Trench, Trubner, 1937.Google Scholar
Chaitin, G. J., Computational complexity and Gödel’s incompleteness theorem. SIGACT News, vol. 9 (1971), pp. 11–12. Notices of the American Mathematical Society , vol. 17 (1970), no. 6, p. 672, abstract.Google Scholar
Chaitin, G. J., The Unknowable , Springer, New York, 1999.Google Scholar
Dawson, J. W. Jr., Why do mathematicians re-prove theorems? . Philosophia Mathematica , vol. 14 (2006), no. 3, pp. 269286.CrossRefGoogle Scholar
Dawson, J. W. Jr., Why Prove It Again? Alternative Proofs in Mathematical Practice , Birkhäuser, Basel, 2015.CrossRefGoogle Scholar
Gaifman, H., Naming and diagonalization, from cantor to Gödel to Kleene . Logic Journal of the IGPL , vol. 14 (2006), no. 5, pp. 709728.CrossRefGoogle Scholar
Gödel, K., Über formal unentscheidbare Sätze der Principia Mathematica und verwandter Systeme, I . Monatshefte für Mathematik und Physik , vol. 38 (1931), no. 1, pp. 173198. English translation in [15, pp. 135–152].CrossRefGoogle Scholar
Gödel, K., On undecidable propositions of formal mathematical systems, Mimeographed Lecture Notes (taken by S. C. Kleene & J. B. Rosser), Institute for Advanced Study, Princeton University Press, 1934. Reprinted, with corrections and modifications, in [15, pp. 346371].Google Scholar
Gödel, K., Collected Works, vol. I, 1929–1936 (S. Feferman, J. W. Dawson Jr., S. C. Kleene, G. H. Moore, R. M. Solovay and J. van Heijenoort, editors), Oxford University Press, Oxford, 1986.Google Scholar
Jeroslow, R. G., Redundancies in the Hilbert-Bernays derivability conditions for Gödel’s second incompleteness theorem . Journal of Symbolic Logic , vol. 38 (1973), no. 3, pp. 359367.CrossRefGoogle Scholar
Kikuchi, M., Kurahashi, T. and Sakai, H., On proofs of the incompleteness theorems based on Berry’s Paradox by Vopěnka, Chaitin, and Boolos . Mathematical Logic Quarterly , vol. 58 (2012), no. 4–5, pp. 307316.CrossRefGoogle Scholar
Kleene, S. C., General recursive functions of natural numbers . Mathematische Annalen , vol. 112 (1936), no. 1, pp. 727742.CrossRefGoogle Scholar
Gödel, K., A symmetric form of Gödel’s theorem . Indagationes Mathematicae , vol. 12 (1950), pp. 244246.Google Scholar
Kotlarski, H., The incompleteness theorems after 70 years . Annals of Pure and Applied Logic , vol. 126 (2004), no. 1–3, pp. 125138.CrossRefGoogle Scholar
Kritchman, S. and Raz, R., The surprise examination paradox and the second incompleteness theorem . Notices of the American Mathematical Society , vol. 57 (2010), no. 11, pp. 14541458.Google Scholar
McGee, V., The first incompleteness theorem. Handouts of the course Logic II, 2002. Available at Google Scholar
Moschovakis, Y. N., Kleene’s amazing second recursion theorem . Bulletin of Symbolic Logic , vol. 16 (2010), no. 2, pp. 189239.CrossRefGoogle Scholar
Rosser, J. B., Extensions of some theorems of Gödel and Church . Journal of Symbolic Logic , vol. 1 (1936), no. 3, pp. 8791.CrossRefGoogle Scholar
Russell, B., Mathematical logic as based on the theory of types . American Journal of Mathematics , vol. 30 (1908), no. 3, pp. 222262.CrossRefGoogle Scholar
Salehi, S. and Seraji, P., On constructivity and the Rosser property: A closer look at some Gödelean proofs . Annals of Pure and Applied Logic , vol. 169 (2018), no. 10, pp. 971980.CrossRefGoogle Scholar
Serény, G., Boolos-style proofs of limitative theorems . Mathematical Logic Quarterly , vol. 50 (2004), no. 2, pp. 211216.CrossRefGoogle Scholar
Serény, G., The diagonal lemma as the formalized Grelling paradox , Collegium Logicum 9, Gödel Centenary 2006 (M. Baaz and N. Preining, editors), Kurt Gödel Society, Vienna, 2006, pp. 6366.Google Scholar
Smith, P., An Introduction to Gödel’s Theorems , second ed., Cambridge University Press, Cambridge, 2013.CrossRefGoogle Scholar
Tarski, A., (in collaboration with A. Mostowski and R. M. Robinson), Undecidable theories, North–Holland, 1953. Reprinted by Dover Publications (2010).Google Scholar